Fentanyl and fentanyl analogues (F/FAs) may cause rapid death through airway compromise and severe muscle rigidity, effects mediated by central noradrenergic pathways on which μ-opioid receptor antagonists are ineffective, according to a review published in the Journal of Pharmacology and Experimental Therapeutics.
Opioid overdose is the leading cause of death in the US adult population, and mortality from F/FAs, which are involved in most of these cases, is increasing in spite of availability and awareness of naloxone.
F/FAs-induced mortality is thought to be caused by a syndrome referred to as wooden chest syndrome (WCS), in which severe rigidity occurs in the diaphragm, chest wall, and upper airway. This syndrome, which includes laryngospasm, respiratory muscle rigidity/contraction, cardiovascular compromise, and a concurrent decline in hepatic metabolism, is not well known within the medical community outside of anesthesiologists and addiction research/medicine experts.
WCS is unique to F/FAs and can occur after intravenous, transdermal, or inhalational administration. The incidence and severity of WCS is dependent on the dose and speed of delivery of F/FAs, and its occurrence is rapid. WCS is distinct from respiratory depression that can be observed after consumption of morphine-derived alkaloids. Unlike F/FAs, neither heroin nor morphine alone induce significant airway compromise as a result of rigidity.
Fentanyl, similar to morphine, meperidine, or oxycodone, can be associated with effects that include analgesia, sedation, nausea, vomiting, respiratory depression, bradycardia, and unconsciousness; that are mediated by activation of central μ-opioid receptors; and that occur irrespective of the mode of administration. Some studies indicate that F/FAs-induced respiratory muscle rigidity may occur through enhanced noradrenergic release via activation of α1-adrenergic receptors subsequent to activation of μ-opioid receptors in the locus coeruleus.
The current review suggests that naloxone, a μ-opioid receptor antagonist, may be ineffective against centrally mediated noradrenergic effects of F/Fas. In addition, high doses of naloxone may further harm the patient, as they may upregulate noradrenergic release from the central nervous system, resulting in more severe laryngospasm, as well as leading to cardiac arrhythmias and pulmonary edema.
In addition, several studies indicate that μ-opioid receptors may play a minor role in F/FA-induced WCS, and that naloxone may be ineffective in these cases as a single treatment agent.
The review provides an overview of clinical human and pharmacology data indicating that α-1adrenergic and cholinergic receptor-mediated mechanical failure of the respiratory and cardiovascular systems may underlie the significant increase in the number of F/FA-induced deaths.
“[T]he complex nature of WCS speaks to the necessity of using several drugs (α-1 adrenergic antagonists, μ-opioid receptor antagonists, and selective muscarinic/cholinergic agents) in formulations that will decrease or inhibit the severity of laryngospasm, [fentanyl-induced muscle rigidity], respiratory depression and the cardiovascular effects of F/FA overdose and/or toxic exposure,” conclude the researchers.
Torralva R, Janowsky A. Noradrenergic and cholinergic mechanisms in fentanyl-mediated rapid death explain failure of naloxone in the fentanyl overdose crisis [published online September 13, 2019]. J Pharmacol Exp Ther. doi:10.1124/jpet.119.258566
This article originally appeared on Clinical Pain Advisor